Penile self-injections: an unusual act

Authors


Nawaf Al-Mutairi, MD PO Box 280 Farwaniya Kuwait E-mail: nalmut@usa.net

Abstract

A 42-year-old healthy Thai male presented with a 1-week history of painful swelling of the penis following self-injection of two tablets of vitamin A dissolved in 10 mL of tap water with an unsterilized syringe, in order to achieve a more prolonged erection for sexual intercourse, on a friend's advice. He injected himself all around the penile shaft “just under the skin.” Eight hours after injection, the penis started to become progressively swollen and painful, but it was a further 2 days before he presented to our clinic. He denied a history of any urinary obstructive or irritative symptoms. There was no history of genital ulceration or urethral discharge or any similar acts of self-injection in the past.

Physical examination revealed a markedly edematous, erythematous, and tender penis with multiple yellowish pus discharge points and small superficial ulcerations all around the shaft. The scrotum also showed mild edema and tenderness. There was tender bilateral inguinal lymphadenopathy. The patient was febrile (temperature, 39 °C) and was admitted. Complete blood count revealed a raised white blood cell count of 19.1 × 109/L. Urinalysis was normal. Ultrasonography of the genitalia revealed soft tissue thickening and multiple small collections of pus in the subcutaneous penile tissue; the corpora cavernosa and corpus spongiosum were normal. The patient declined urethrography.

Cultures of blood and urine were sterile. Pus culture revealed Staphylococcus aureus. Microscopic examination of the discharge did not show any granular material. A biopsy was deferred at this stage considering the pyogenic nature of the patient's presentation. Parenteral antimicrobials, including ceftazidime, gentamicin, and metronidazole, were started. The patient's temperature rapidly fell to normal and, over a period of 10 days, the pus discharge points and pain and swelling of the penis resolved (Fig. 1) and the inguinal lymphadenopathy subsided. The patient was discharged with advice for regular follow-up for any late sequelae. The patient refused to undergo psychiatric evaluation and counseling.

Figure 1.

Figure 1.

Edema and induration of the penis after 10 days of therapy. Resolving superficial erosions are also seen

Ancillary